Minnesota, 2005

High Wind in Minnesota, January 21 to 22, 2005

January 21 to 22, 2005 · NWS FSD · 6 events in 6 counties and zones

High winds reached sustained speeds of 40 mph for several hours, with gusts up to 55 mph. The winds caused widespread damage to trees and power lines, which had been coated with ice and snow less than a day before.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

High winds reached sustained speeds of 40 mph for several hours, with gusts up to 55 mph. The winds caused widespread damage to trees and power lines, which had been coated with ice and snow less than a day before. The winds also damaged an appliance store in Worthington. Resulting power outages affected thousands of residents, especially in the Marshall area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 21, 8:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 21, 8:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CST FRI JAN 21 2005

.DISCUSSION...
WINDS HAVE PICKED UP QUICKER THAN FCST AND HAVE UPDATED TO MOVE UP
HIGH WND WARNING AND ADVYS. STG WNDS CAUSING BLOWING SNOW IN MML
AREA...BUT BORDERLINE FOR BLIZZARD WARNING AS IT WL ONLY LAST A
SHORT TIME AS BAND OF SNOW AHEAD OF FNT MOVG ACRS SW MN FOLLOWED BY
JUST A FEW FLURRIES. CLEARING WL ALSO SPREAD ACRS CWA OVERNIGHT AND
IS MOVING INTO WRN CWA QUICKER THAN PREV FCST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY UNTIL NOON SATURDAY FOR SDZ038>040-050-052>068
     HIGH WIND WARNING UNTIL NOON SATURDAY FOR SDZ069>071
NE...HIGH WIND WARNING UNTIL NOON SATURDAY FOR NEZ014-014
MN...WIND ADVY UNTIL NOON SATURDAY FOR MNZ097-098
     HIGH WIND WARNING UNTIL NOON SATURDAY FOR MNZ071-071-080-089
     HIGH WIND WARNING 10 PM TONIGHT TO NOON SATURDAY FOR
     MNZ081-090
IA...HIGH WIND WARNING UNTIL NOON SATURDAY FOR IAZ012-020-031
     HIGH WIND WARNING FROM 10 PM TONIGHT TO NOON SATURDAY FOR
     IAZ002-003-013-014-021-022-032

&&
Hazardous weather outlook, Jan 21, 5:24 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CST FRI JAN 21 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
524 PM CST FRI JAN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT

WIND...
STRONG NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH CAN
BE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY NORTHWEST WINDS OF 20 TO 45 MPH WILL PERSIST THROUGH
SATURDAY MORNING. THE WINDS WILL DECREASE DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Lincoln

When
January 21, 11:00 PM CST to January 22, 12:00 PM CST
Where
Lincoln forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

High Wind, Lyon

When
January 21, 11:00 PM CST to January 22, 12:00 PM CST
Where
Lyon forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$300,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

High Wind, Murray

When
January 21, 11:00 PM CST to January 22, 12:00 PM CST
Where
Murray forecast zone
Measured
35 kt (40 mph) estimated sustained
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

High Wind, Nobles

When
January 21, 11:00 PM CST to January 22, 12:00 PM CST
Where
Nobles forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$150,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

High Wind, Cottonwood

When
January 22, 2:00 AM CST to 12:00 PM CST
Where
Cottonwood forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

High Wind, Jackson

When
January 22, 3:00 AM CST to 12:00 PM CST
Where
Jackson forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$100,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434780, 5434781, 5434782, 5434783, 5434778, 5434779.